Day 107: Skin GVHD, Steroids, and a Dash of Hope

photo (8)Idan has a pretty serious skin rash.  We took him to the doctor and she confirmed that he has acute graft versus host disease (GvHD).  We started him on a course of steroids today, which should help calm the rash down.  The steroids will be given at full dose for about 7-10 days and then tapered over the course of the next two to three months.

The bad news is that GvHD is dangerous, can be a bit unpredictable, and throws steroids into the mix.  Steroids cause many bad side effects, including eratic behavior and mood swings, insatiable hunger, weight gain, and facial swelling.  In addition, steroids will suppress his already-weak immune system even further, causing us to retreat just a little bit more into our bubble.

The —-potentially—– good news is that this kind of GvHD is usually associated with (take deep breath and knock on wood) an increase in donor t-cells.  If so, we will take the GvHD and the steroids, and let out a huge sigh of relief.  If not, we will be at a worse position than we were last week, because that would mean Idan is not only failing to engraft but also having to suffer needlessly with GvHD.photo213

We will be testing Idan’s chimerism on Monday, so look out for an update from us by the middle to end of next week.  Until then, we’re happily going to keep ourselves very distracted and busy entertaining a little boy on steroids.

5 comments for “Day 107: Skin GVHD, Steroids, and a Dash of Hope

  1. Linda Wachtel
    February 7, 2014 at 8:57 pm

    Steroids are not fun 🙁 but as with everything kids are all different. Hoping for good news soon… Xoxo

  2. Becky Peterson
    February 7, 2014 at 10:33 pm

    Hopefully & prayerfully. this is just another hurdle to overcome on the way to sweet VICTORY!!! Praying for you all, and will you, please, give Idan a huge hug for me! Love, Beck

  3. February 8, 2014 at 11:08 am

    May all our prayers be answered with refuah shelayma for Idan. Shavua tov.

  4. Mary Beth McCarthy
    February 8, 2014 at 12:18 pm

    I am sorry Idan has do go through of this. Hoping for good news on Monday. Love to you all.

  5. Raisele
    February 9, 2014 at 1:10 pm

    It feels so odd to be strangely pleased that Idan has GvHD, but we are hoping and praying with you that it is indeed a sign of GOOD things happening. We hope that it and the steroids don’t cause Idan too much distress and that you get wonderful news with the next test results. Love to all of you.

Leave a Reply

Optimization WordPress Plugins & Solutions by W3 EDGE
%d bloggers like this: